Alert archive / Kansas / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 53, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Apr 22, 2001, 9:22 AM CDT for Logan County, Kansas. It was in force for 38 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Apr 22, 2001, 9:22 AM CDT (14:22 UTC)
- Expired
- Apr 22, 2001, 10:00 AM CDT
- In force
- 38 min
- Issued by
- NWS Goodland, KS
- Area
- Whole counties
County Logan County, KS
The radar
The Goodland radar (KGLD), 69 km from the middle of the area, began a volume at 14:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 22, 9:45 AM CDT | Hail 0.75 | Oakley, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 22, 8:00 AM CDT | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 2.4 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1369 J/kg
- Mixed-layer CIN
- -75 J/kg
- Mixed-layer LCL
- 670 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 310 m²/s²
- 0-3 km storm-relative helicity
- 330 m²/s²
- Significant tornado parameter
- 1.8
- Supercell composite
- 9.0
The text
As transmitted, in the capitals the NWS used until 2016.
606 WUUS53 KGLD 221423 SVRGLD KSC109-221500- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GOODLAND KS 922 AM CDT SUN APR 22 2001 THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN LOGAN COUNTY IN WEST CENTRAL KANSAS * UNTIL 1000 AM CDT * AT 922 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM NEAR RUSSELL SPRINGS...OR ABOUT 24 MILES SOUTHWEST OF OAKLEY...MOVING EAST AT 40 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... MONUMENT AT 935 AM CDT ANOTHER LOCATION IN THIS WARNING IS...WINONA. HAIL UP TO ONE INCH IN DIAMETER CAN BE EXPECTED WITH THIS STORM. WHEN THUNDERSTORMS ARE OCCURRING...MOVE INDOORS. DO NOT STAND BY WINDOWS. UNLESS IT IS AN EMERGENCY...AVOID USING TELEPHONES... COMPUTERS...AND ELECTRICAL APPLIANCES UNTIL THE STORM HAS PASSED. DAMAGING WINDS...LARGE HAIL...VERY HEAVY RAIN...AND FREQUENT DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. $$ LAT...LON 3908 10130 3874 10128 3873 10082 3910 10086 MENTZER
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 22, 3:05 AM CDT, 6 hours 17 minutes earlier.
Area forecast discussion, Apr 22, 3:05 AM CDT, 6 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
205 AM MDT SUN APR 22 2001
MAJOR CHALLENGES WITH THIS PACKAGE AS SURFACE LOW CONTINUES TO
DEEPEN ACROSS EASTERN COLORADO AND 500 MB LOW EJECTS FROM
SOUTHWESTERN UNITED STATES. THE QUESTIONS FOR THE GOODLAND COUNTY
WARNING AREA ARE...1) WILL TEMPERATURES DROP LOW ENOUGH FOR SNOW...
2) WILL WINDS MEET ADVISORY CRITERIA...3) WHAT ARE THE CHANCES OF
SEVERE WEATHER.
PREFER THE ETA/AVN FOR THIS RUN...THOUGH NGM IS BECOMING MORE IN
LINE. BASED ON ETA...850-700 MB THICKNESSES DROP BELOW 1530 METERS
ACROSS YUMA COUNTY THIS AFTERNOON. MOISTURE WILL STILL BE IN PLACE
AT THIS TIME ACROSS THAT AREA AND WINDS WILL BE HOWLING. WILL ISSUE
A WINTER WEATHER ADVISORY THERE LATE THIS MORNING AND THIS
AFTERNOON. ALTHOUGH COLD FRONT WILL REACH WESTERN NEBRASKA/WESTERN
KANSAS EARLY THIS AFTERNOON...THICKNESSES WILL NOT DROP INTO THE
SNOW CATEGORY UNTIL THIS EVENING. MOISTURE WILL BE EXITING THE AREA
THEN. ALTHOUGH THERE MAY BE SOME SNOW...WILL NOT ISSUE ANY WINTER
HIGHLIGHTS ACROSS THE REST OF THE COUNTY WARNING AREA. HOWEVER...
SURFACE LOW WILL CONTINUE TO DEEPEN...AND THIS WILL BRING THE
EASTERN AREAS STRONG WINDS. WILL HOIST A WIND ADVISORY FOR ENTIRE
CWA TODAY.
SEVERE WEATHER REMAINS A SIGNIFICANT THREAT. EARLY MORNING
CONVECTION CONTINUES OVER THE AREA...BUT JUST BELOW SEVERE LIMITS.
BEST INSTABILITY WILL BE ACROSS NORTHWEST KANSAS AT 18Z BEFORE THE
COLD FRONT MOVES EAST. WITH MID LEVEL DYNAMICS IN PLACE AND SURFACE
BOUNDARY/DRY LINE MOVING ACROSS THE REGION...SEVERE STORMS ARE AGAIN
POSSIBLE. MODEL SHEAR PROFILES WOULD SUPPORT SOME SUPERCELLS. THE
ONLY CONCERN TO THIS SCENARIO IS THAT CONVECTION FURTHER SOUTH ROBS
ENERGY AND/OR PRODUCES ENOUGH LOW LEVEL CLOUD COVER TO INHIBIT
SURFACE HEATING EAST OF THE FRONT. WITH THIS MUCH DYNAMICS...
HOWEVER...WOULD PLACE MY BETS ON SEVERE STORMS.
.GLD...WINTER WEATHER ADVISORY LATE MORN/AFTN COLORADO ZONE 90
WIND ADVISORY TODAY COLORADO ZONES 91..92
WIND ADVISORY TODAY NEBRASKA ZONES 79..80..81
WIND ADVISORY TODAY KANSAS ZONES 1>4..13>16..27>29..41>42
MENTZERIn the hours before
Local storm report, Apr 22, 5:47 AM CDT, 3 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
447 AM MDT SUN APR 22 2001
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0436 AM 11 N NORCATUR KS 1 INCH HAIL
04/22/01 DECATUR REPORTED BY STORM
SPOTTER.Special weather statement, Apr 22, 5:57 AM CDT, 3 hours 25 minutes before
KSZ001>004-013>016-027>029-041-042-NEZ079>081-221400- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 457 AM MDT SUN APR 22 2001 ...SEVERE THUNDERSTORMS ARE EXPECTED TODAY... THE COMBINATION OF AN UNSTABLE AIR MASS WITH AN APPROACHING LOW PRESSURE SYSTEM WILL LEAD TO THUNDERSTORMS TODAY. SOME STORMS WILL BECOME SEVERE. THE BEST CHANCE OF SEVERE STORMS WILL OCCUR EAST OF A TRENTON NEBRASKA TO RUSSELL SPRINGS KANSAS LINE. YOU SHOULD KEEP INFORMED ON THE WEATHER TODAY. ALTHOUGH THUNDERSTORMS HAVE ALREADY DEVELOPED THIS MORNING...STRONGER STORMS ARE EXPECTED THIS AFTERNOON. LISTEN TO THIS STATION FOR LATER UPDATES ON THIS SITUATION. MENTZER
Special weather statement, Apr 22, 7:47 AM CDT, 1 hour 35 minutes before
KSZ001>004-013>016-027>029-041-042-221700- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 647 AM MDT SUN APR 22 2001 ...A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR NORTHWEST KANSAS... THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH FOR ALL OF NORTHWEST KANSAS UNTIL 11 AM MDT (NOON CDT). THE FOLLOWING COUNTIES ARE IN THE WATCH...CHEYENNE...RAWLINS...DECATUR... NORTON...SHERMAN...THOMAS...SHERIDAN...GRAHAM...WALLACE...LOGAN... GOVE...GREELEY...AND WICHITA. A SEVERE THUNDERSTORM WATCH MEANS THAT SEVERE THUNDERSTORMS ARE POSSIBLE IN AND NEAR THE WATCH AREA. LARGE HAIL AND DAMAGING WINDS OCCUR WITH SEVERE THUNDERSTORMS. BE SURE TO KEEP INFORMED FOR THE LATEST WEATHER INFORMATION. MENTZER
The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 22, 1:35 AM CDT | Severe Thunderstorm Warning | GLD | Norton | 25 min |
| Apr 22, 4:36 AM CDT | Severe Thunderstorm Warning | GLD | Decatur, Sheridan | 39 min |
| Apr 22, 5:42 AM CDT | Severe Thunderstorm Warning | GLD | Norton | 48 min |
| Apr 22, 8:29 AM CDT | Severe Thunderstorm Warning | GLD | Cheyenne | 46 min |
| Apr 22, 8:37 AM CDT | Severe Thunderstorm Warning | GLD | Sherman | 38 min |
| Apr 22, 8:44 AM CDT | Severe Thunderstorm Warning | GLD | Logan, Wallace | 46 min |
| Apr 22, 9:13 AM CDT | Severe Thunderstorm Warning | GLD | Wichita | 32 min |
| Apr 22, 9:15 AM CDT | Severe Thunderstorm Warning | GLD | Thomas | 30 min |
| Apr 22, 11:08 AM CDT | Severe Thunderstorm Warning | GLD | Sheridan | 67 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.